South Dakota, 2008

Hail in South Dakota, June 5, 2008

June 5, 2008 · NWS UNR · 1 event in 1 county or zone

A severe thunderstorm clipped northeastern Tripp County and produced nickel sized hail west of Hamill.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A severe thunderstorm clipped northeastern Tripp County and produced nickel sized hail west of Hamill.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 5, 10:30 AM CST, 2 hours 45 minutes earlier.

Area forecast discussion, Jun 5, 10:30 AM CST, 2 hours 45 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
1030 AM MDT THU JUN 5 2008

.DISCUSSION...CURRENT SURFACE ANALYSIS SHOWS LOW PRESSURE OVER SOUTH
CENTRAL NEBRASKA...WITH MOIST NORTHEASTERLY FLOW OVER THE AREA.
UPPER LEVEL ANALYSIS HAS LOW LOCATED ACROSS SOUTHWEST CO. AT THIS
TIME...RAINFALL COVERS THE NORTHERN HALF OF WESTERN SD...AS WELL AS
MUCH OF NORTHEAST WYOMING AND THE BLACK HILLS. ANOTHER BAND OF HEAVY
SHOWERS AND STORMS IS MOVING NORTHWARD INTO SOUTH CENTRAL SD.
SCATTERED SHOWERS ARE OCCURRING ELSEWHERE.

FLOOD WARNINGS AND ADVISORIES COVER MUCH OF WESTERN AND SOUTH
CENTRAL SD...AS WELL AS THE WYOMING BLACK HILLS AREA...INTO FRIDAY
MORNING. FLOOD WATCH WILL REMAIN IN EFFECT ELSEWHERE ACROSS WESTERN
AND SOUTH CENTRAL SD. RAINFALL WILL CONTINUE ACROSS THE FORECAST
AREA INTO THE EVENING. RAINFALL WILL BE HEAVY AT TIMES...ESPECIALLY
ACROSS NORTHWEST AND SOUTH CENTRAL SOUTH DAKOTA ...FAR NORTHEAST
WYOMING...AS WELL AS THE NORTHERN BLACK HILLS. AN ADDITIONAL 1 TO 2
INCHES OF RAINFALL IS LIKELY FOR MUCH OF THESE AREAS THROUGH THIS
EVENING. LESSER AMOUNTS ARE EXPECTED ACROSS MUCH OF SOUTHWEST SD AND
THE REST OF NORTHEAST WYOMING.

MAIN THREAT FOR SEVERE STORMS WILL BE SOUTH AND EAST OF THE FORECAST
AREA...BUT SEVERE STORMS STILL LOOK POSSIBLE ACROSS SOUTH CENTRAL SD
THROUGH THIS AFTERNOON. AVAILABLE INSTABILITY WILL NOT BE HIGH...BUT
SHEAR WILL BE QUITE STRONG. LARGE HAIL AND STRONG WIND GUSTS ARE THE
BIGGEST THREATS...BUT AN ISOLATED TORNADO CAN NOT BE RULED OUT.

FORECAST HAS BEEN UPDATED...MOSTLY FOR ADJUSTMENTS TO HIGHLIGHTS
...POPS...AND WIND FOR THIS AFTERNOON AND EVENING. ALSO ADJUSTED
HIGH TEMPS UP A FEW DEGREEES FOR MOST OF THE AREA.

PREVIOUS DISCUSSION...08Z SURFACE ANALYSIS HAS LOW PRESSURE CENTER
OVER SOUTHWESTERN KANSAS WITH BROAD INVERTED TROF OVER THE CENTRAL
DAKOTAS. TEMPERATURES ARE IN THE 50S TO LOWER 60S...AND WINDS WERE
OUT OF THE EAST TO NORTHEAST AT 5 TO 15 MPH. UPPER LEVEL ANALYSIS
HAS STRONG UPPER TROUGH OVER THE ROCKY MOUNTAIN REGION WITH CLOSED
LOW OVER THE FOUR CORNERS REGION. STRONG MID LEVEL SHORTWAVE IS
CURRENTLY CROSSING THE AREA...PRODUCING HEAVY RAINS OVER MUCH OF
WESTERN SOUTH DAKOTA NORTH OF INTERSTATE 90. SEVERAL AREAS ARE UNDER
FLOOD WARNINGS AT THIS TIME.

SURFACE LOW IN WESTERN KANSAS TRACKS NORTH AS 500MB AND 700MB LOWS
BECOME NEARLY STACKED OVER CENTRAL NEBRASKA TODAY. EAST TO NORTHEAST
BOUNDARY LAYER FLOW WILL CONTINUE TO BRING COPIOUS AMOUNTS OF
MOISTURE INTO WESTERN SOUTH DAKOTA. AN ADDITIONAL 1 TO 3 INCHES OF
RAINFALL IS EXPECTED ACROSS THE AREA...WITH LOCALLY HIGHER AMOUNTS
POSSIBLE...THROUGH THIS EVENING. FLOODING WILL CONTINUE TO BE A
CONCERN ACROSS MUCH OF THE AREA. THE HEAVIEST RAINFALL IS EXPECTED
TO END EARLY THIS EVENING...AS THE SYSTEM SHIFTS NORTH OF THE AREA.

DRIER WEATHER WILL RETURN FOR FRIDAY AND SATURDAY...BUT ISOLATED TO
SCATTERED SHOWERS AND STORMS COULD REDEVELOP LATER FRIDAY INTO
FRIDAY NIGHT...AND AGAIN SATURDAY NIGHT ACROSS NORTHERN AND WESTERN
PARTS OF THE AREA.

EXTENDED...PERSISTENT SOUTHWEST UPPER LEVEL FLOW WILL CONTINUE
THROUGH AT LEAST TUESDAY OF NEXT WEEK...BRINGING A DAILY CHANCE FOR
SHOWERS AND THUNDERSTORMS TO THE REGION. NO SIGNIFICANT FLUCTUATIONS
IN TEMPS ARE EXPECTED IN THIS PATTERN...SO EXPECT NEAR TO SLIGHTLY
BELOW AVERAGE TEMPS INTO THE MIDDLE OF THE WEEK.

&&

.AVIATION...WDSPRD RAIN AND SHOWER ACTIVITY WILL CONTINUE INTO THIS
EVENING...WITH MVFR/IFR FOR MOST OF THE AREA THROUGH THE PERIOD.
NORTH-NORTHEAST WINDS WILL INCREASE DURING THE DAY AS A SURFACE LOW
STRENGTHENS OVER CENTRAL NEB.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...FLOOD WATCH THROUGH LATE TONIGHT FOR CENTRAL BLACK HILLS-CUSTER
     CO PLAINS-FALL RIVER-HERMOSA FOOT HILLS-SHANNON-SOUTHERN
     BLACK HILLS-SOUTHERN FOOT HILLS-TRIPP.

WY...NONE.

&&
Hazardous weather outlook, Jun 5, 6:30 AM CST, 6 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
630 AM MDT THU JUN 5 2008

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-061300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
630 AM MDT (730 AM CDT) THU JUN 5 2008

...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT FOR WESTERN AND
SOUTH CENTRAL SOUTH DAKOTA...AS WELL AS THE WYOMING BLACK HILLS...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

WIDESPREAD RAIN AND RAIN SHOWERS ARE EXPECTED TO CONTINUE ACROSS
NORTHEAST WYOMING AND WESTERN SOUTH DAKOTA TODAY. SOME ISOLATED
THUNDERSTORMS ARE POSSIBLE IN THE AFTERNOON AND EARLY EVENING.
SIGNIFICANT RAINFALL ACCUMULATIONS ARE EXPECTED ACROSS MUCH OF THE
AREA TODAY...WITH AN ADDITIONAL 1 TO 3 INCHES OF RAINFALL
EXPECTED. RAIN COULD BE HEAVY AT TIMES...CAUSING AREA CREEKS AND
RIVERS TO CONTINUE TO RISE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ADDITIONAL WEATHER DISTURBANCES WILL CROSS THE NORTHERN PLAINS
THROUGH TUESDAY...BRINGING A DAILY CHANCE OF SHOWERS AND
THUNDERSTORMS TO THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

The radar

The North Platte radar (KLNX), 191 km away, was scanning. The volume nearest the first event began at 19:14 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Tripp

When
June 5, 1:15 PM CST
Where
Tripp County, 6 mi W of Hamill
Measured
0.88 in hail
Reported by
Public
Coordinates
43.580, -99.800

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2008Every state in 2008This day in weather historyWarnings in South Dakota, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 95045.